Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 272, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 5, 2016, 10:38 PM CDT for Gove County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2016, 10:38 PM CDT (03:38 UTC)
- Expired
- Jul 5, 2016, 11:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Gove County, KS
The radar
The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 9:11 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2520 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 2160 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.5
The text
As transmitted.
366
WUUS53 KGLD 060338
SVRGLD
KSC063-060430-
/O.NEW.KGLD.SV.W.0272.160706T0338Z-160706T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1038 PM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GOVE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 1130 PM CDT
* AT 1038 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES EAST OF GOVE TO 11 MILES NORTHWEST OF
HEALY... MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GOVE AND THE MONUMENT ROCKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3870 10081 3871 10082 3878 10082 3902 10073
3907 10033 3896 10015 3870 10015
TIME...MOT...LOC 0338Z 308DEG 36KT 3895 10040 3874 10073
HAIL...1.25IN
WIND...60MPH
$$
JRM2 follow-up statements
551
WWUS53 KGLD 060351
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1051 PM CDT TUE JUL 5 2016
KSC063-060430-
/O.CON.KGLD.SV.W.0272.000000T0000Z-160706T0430Z/
GOVE KS-
1051 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHERN GOVE COUNTY...
AT 1051 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES SOUTHEAST OF GOVE TO 4 MILES NORTH OF
HEALY... MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GOVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3870 10081 3871 10082 3878 10073 3898 10048
3898 10030 3896 10015 3870 10015
TIME...MOT...LOC 0351Z 308DEG 36KT 3888 10028 3867 10061
HAIL...1.00IN
WIND...60MPH
$$
JRM935
WWUS53 KGLD 060415
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1115 PM CDT TUE JUL 5 2016
KSC063-060423-
/O.CAN.KGLD.SV.W.0272.000000T0000Z-160706T0430Z/
GOVE KS-
1115 PM CDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GOVE COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
HOWEVER MODERATE RAIN AND GUSTY WINDS WILL CONTINUE ACROSS SOUTHEAST
GOVE COUNTY UNTIL MIDNIGHT.
LAT...LON 3870 10081 3871 10082 3878 10073 3898 10048
3898 10030 3896 10015 3870 10015
TIME...MOT...LOC 0411Z 308DEG 36KT 3876 10008 3855 10041
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:25 PM CDT, 13 minutes earlier.
Area forecast discussion, Jul 5, 10:25 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Goodland KS 925 PM MDT TUE JUL 5 2016 .UPDATE... Issued 930 pm MDT Tue Jul 5 2016 Convection will be confined to areas east of a Norton to Russell Springs line for the next 1-2 hours before storms move out of the area overnight. Heavy rainfall, small hail and gusty winds are possible with stronger storms. Otherwise, light and variable winds will prevail for the remainder of the night with slowly decreasing mid and high clouds after the storms leave the area. && .SHORT TERM...(This evening through Wednesday) Issued at 208 PM MDT Tue Jul 5 2016 An upper level disturbance and cool front move into the area from the northwest later this afternoon, exiting the area around/shortly after midnight. Showers and thunderstorms will be possible across much of the area with the greatest coverage from Trenton to Hill City east. A few storms may become severe with large hail and damaging winds. Low temperatures in the mid 50s to low 60s in far eastern Colorado, low to mid 60s elsewhere. For Tuesday may see some morning cirrus come in from the southwest otherwise clear. During the late morning through afternoon hours southwest winds across the western 1/2 of the area converge with southeast winds across the eastern 1/4 of the area. Moisture in the 700-300mb layer and modest instability generate showers and thunderstorms along this sfc convergence boundary. A few storms may become severe once again. High temperatures about 5f hotter across the western 1/2 of the area with mid 90s to around 100. For the eastern 1/4 of the area a little more difficult as slightly cooler air and a southeasterly wind may hamper full mixing potential. Currently have highs in the mid 90s. .LONG TERM...(Wednesday night through Tuesday) Issued at 208 PM MDT Tue Jul 5 2016 There will be some chances for rainfall Wednesday evening east of the dry line over the northeast quadrant of the area ahead of the advancing upper level short wave trough. However the mixed layer CINH values are still very high which will greatly limit storm coverage despite healthy mixed layer CAPE values. If storms are able to break the cap during the afternoon they will continue into Wednesday evening and will likely be severe. Any storms that develop will be northeast of the Tri-State Area by midnight. Thursday a cold front will move through the area in the morning. Due to the dry environment over the west half of the Tri-State Area behind the dry line and the stable environment east of the dry line along with a fairly broad upper level short wave trough overhead, am not anticipating any storms developing as the front moves through. Highs on Thursday will greatly depend on how much of the cooler air moves in behind the front during the. Most model data has the cooler air mass moving in with the front which supports cooler highs than Wednesday. However if the bulk of the cooler air mass does not move in until Thursday evening highs will not be as cool. Thursday night will be dry as laminar northwest upper level flow moves over the Tri-State Area behind the trough axis. Friday through Tuesday there will be a low chances for rainfall through this period of the forecast. Friday afternoon isolated storms may develop along the frontal boundary across the southern and western part of the area as an upper level short wave trough ahead of the ridge axis moves across it. The highest chances for rainfall for this part of the forecast will be Friday night as the short wave trough continues to move across the area. With the shortwave trough so close to the ridge axis and the trough following the moisture axis, the higher rainfall chances may be the result of the models forecasting an MCS. Am not too confident with this scenario this far out but certainly bares watching. The upper level ridge axis will move across the Tri-State Area Saturday. Behind the ridge axis a weak short wave trough will accompany the warm front east across the area from the southwest. Storms could develop over the far eastern part of the area in the afternoon before the front moves east of the area. A fairly compact upper level short wave trough moves through the Tri- State Area Saturday night. However soundings do now look very supportive of elevated storms developing during the night, but would not be surprised if a few storms do form as the short wave trough moves through. Sunday/Sunday night an upper trough will deepen over the Great Basin. Ahead of this low a smaller scale short wave trough will move across the area. However the dry environment will prevent any storms from forming as the upper level short wave trough moves through. Monday/Monday night a series of upper level short wave troughs will move across the Tri-State Area from the southwest as the main trough over the Great Basin moves east along the Canadian border toward the Northern Plains Ahead of the trough a cold front will move onto the plains and through the Tri-State Area on Monday. Expect a line of storms to develop along the front in the afternoon and last into the night. Despite the front moving east of the area by early evening, storm activity may continue into the evening as a short wave trough moves overhead. Tuesday another short wave trough may move through bringing some low chances for rainfall to the eastern part of the area. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday afternoon) Issued at 925 PM MDT Tue Jul 5 2016 Updated both KGLD and KMCK TAFS to remove mention of convection given recent radar trends. Convection has dissipated/moved out of the terminal areas for the evening. For the remainder of the night expect light and variable winds at both terminals with thinning cirrus. Winds will become SE during the day Wednesday with cumulus developing by 1800Z. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && UPDATE...DLF SHORT TERM...DDT LONG TERM...JTL AVIATION...DLF
Hazardous weather outlook, Jul 5, 11:40 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT TUE JUL 5 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT TUE JUL 5 2016 /1140 AM CDT TUE JUL 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING GENERALLY EAST OF A LINE FROM YUMA COLORADO TO SHARON SPRINGS AND LEOTI KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS THE SLIGHT CHANCE FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP WEDNESDAY AFTERNOON AND EVENING GENERALLY EAST OF A LINE FROM WRAY COLORADO TO GOODLAND AND RUSSELL SPRINGS KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 5, 7:28 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 6 WNW LEOVILLE 39.62N 100.55W
07/05/2016 E1.75 INCH DECATUR KS TRAINED SPOTTER
LARGE AMOUNT OF HAIL COVERING THE ROAD. MOSTLY GOLF BALLS
AND QUARTERS.
&&
TLYNCHLocal storm report, Jul 5, 7:51 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 1 NE STRATTON NE 40.16N 101.21W
07/05/2016 E1.00 INCH HITCHCOCK NE TRAINED SPOTTER
&&
TLYNCHSpecial weather statement, Jul 5, 7:52 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 652 PM MDT TUE JUL 5 2016 COZ090-091-060115- YUMA COUNTY CO-KIT CARSON COUNTY CO- 652 PM MDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND NORTHEASTERN KIT CARSON COUNTIES UNTIL 715 PM MDT... AT 652 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BONNY RESERVOIR...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BONNY RESERVOIR AND HALE. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 198 AND 211. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3967 10206 3939 10206 3945 10233 3963 10233 TIME...MOT...LOC 0052Z 269DEG 27KT 3954 10224 JRM
Local storm report, Jul 5, 8:10 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
710 PM MDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL SELDEN 39.54N 100.57W
07/05/2016 E1.00 INCH SHERIDAN KS TRAINED SPOTTER
&&
TLYNCHSpecial weather statement, Jul 5, 9:08 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
908 PM CDT TUE JUL 5 2016
KSZ014-060230-
THOMAS KS-
908 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS COUNTY UNTIL
930 PM CDT...
AT 908 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF COLBY...MOVING SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLBY AND MINGO.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 52 AND 73.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHWESTERN KANSAS.
LAT...LON 3913 10075 3913 10076 3921 10118 3937 10109
3933 10072 3925 10072
TIME...MOT...LOC 0208Z 294DEG 19KT 3926 10105
JRMLocal storm report, Jul 5, 9:12 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL HOXIE 39.36N 100.44W
07/05/2016 E1.00 INCH SHERIDAN KS TRAINED SPOTTER
SEVERAL SPOTTER REPORTS OF HAIL IN HOXIE RANGING FROM
0.75 TO 1.00 INCH IN DIAMETER.
&&
DFLOYDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:07 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 38 min |
| Jul 5, 7:28 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 19 min |
| Jul 5, 7:42 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 48 min |
| Jul 5, 7:46 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 18 min |
| Jul 5, 8:20 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 40 min |
| Jul 5, 8:28 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 47 min |
| Jul 5, 8:49 PM CDT | Flash Flood Warning | GLD | Graham, Sheridan | 3 hr |
| Jul 5, 8:54 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 51 min |
| Jul 5, 8:57 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 18 min |
| Jul 5, 9:05 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 40 min |
| Jul 5, 9:08 PM CDT | Special Weather Statement | GLD | Thomas | 22 min |
| Jul 5, 9:24 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 51 min |
| Jul 5, 9:58 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 47 min |
| Jul 6, 1:08 AM CDT | Special Weather Statement | GLD | Gove | 37 min |
| Jul 6, 2:57 AM CDT | Special Weather Statement | GLD | Thomas | 48 min |
| Jul 6, 3:59 AM CDT | Special Weather Statement | GLD | Wallace | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.